Over the last two years I have been personally dealing with a child with ADHD. We have tried numerous medications for this and still have not found one that works. We started with medication over 2 years ago and have not found one that works yet. The side effects of some of the medications used for ADHD can be worse than the initial symptoms of ADHD.
I learned that kids with ADHD are lacking producing neurotransmitters that help balance your concentration and thinking skills. And when kids with ADHD misbehave they are not doing it on purpose, they are trying to get worked up so there brain will produce more neurotransmitters so they will feel normal. The Stimulant medications is suppose to produce this for them so they don’t act out, but in some cases it produces to much and then you will see more bad behavior from your child or what doctors call ticks. Such as making noises that they can’t control, eye movements such as constantly rolling eyes, shrugging shoulders. These are some of the ticks we noticed in our child after being on these stimulant drugs.
Two years ago we took our child to see our pediatrician, the doctor had us fill out a questionnaire and also had our child’s teacher fill on out to. He reviewed the information and asked us and our child questions and he said that our child had ADHD. He said we can start with a medication called Conerta. The first dose he received he tried for 1 month there were no side effects or improvement in his ADHD behavior. Then the doctor increased his Concerta to 27mg and after the first day on it he was very defiant, argumentative, did not want to listen to anything, and very angry toward everyone. Simple tasks like asking him to clean his room turned into a 30 minutes of arguing with him. He would say things like “why should l clean my room you’re the mom”. I called the doctor the doctor says try the medication for a month. After a week of this behavior, I took my son back to the doctor and demanded they change his medication.
The next medication we tried was Focalin XR. His dose was increased 3 times on this medication and no improvement shown. Then they put him on Vyvanse, he stared on a 50mg dose. The first day of taking this medication, my child cleaning my house for 6 hours from vacuuming to washing dishes to cleaning everyone’s room. We are a family of 6 so there is a lot of work to do. He stayed awake until 4am and still was not tired a made him go to sleep, finally at 6am he fell asleep. I called the doctor right away and he said the side effects will go away after a few weeks of being on this medication. A few weeks went by and the effects did not go away. I never had such a clean house in my life. The doctor had said “you should be happy your child is cleaning the house for you.” I asked the doctor to reduce the dose to 40mg but there was no change. My son was running on no sleep and he started showing signs of ticks, like constantly rolling his eyes or shrugging his shoulders, my child said he could not help it.
I was researching these medications they put my son on. These were all stimulant drugs that you see an effect right away instead of non-stimulant drugs that have to build up in your system and could need a blood test to get at a therapeutic level for your child. These stimulant drugs can become addictive and cause your child to become addictive to other things in life. I was very worried what these medications were doing to my son. He was not himself on these medications.
There is no quick fix to ADHD, but if you have your child’s on stimulant medications, let your doctor know if your child’s behavior changes and if your child starts developing ticks that could lead into Turrets Syndrome if the ticks are not stopped fast enough. Stimulant drugs you will notice a change with hours after taking or up to 2 days don’t wait 2 weeks like our doctor told us. After talking to numerous doctors about these medications, they say that they give the medication 2 weeks just because some of the side effects may go away or could get worse. I personally didn’t wait the two weeks I didn’t like who my son was becoming.
I took my child to see neurologists for his ADHD. The neurologists said that a lot of doctors use stimulant drugs to get a quick fix on the problem with ADHD. But in a lot of cases it doesn’t work for the child. The neurologists asked about the ticks my son had with the eyes and shrugging shoulders. He said that in a number of cases that ticks could be a sign of seizure activity. The doctor had put my child on Intuniv it is a non-stimulant drug you start by taking 1 mg for the first week then go to 2mg and it can go up to 4mg.
The doctor also said that if we don’t see an improvement in the ticks then we will do an EEG to see if he does have seizure activity.
My child is on the 2nd week of Intuniv. I have noticed that he is not as defiant and he was. His ticks such as they eye rolling has stopped and only once in a while will I see him shrug his shoulders. We still have a way to go. My child is going to start 5th grade we will be able to see how he does in a school setting with this new medication. Don’t be afraid to call the doctor with any questions, I was calling my doctor every couple of days when they were switching my child’s medication.